J Clin Neurol.  2011 Dec;7(4):223-226. 10.3988/jcn.2011.7.4.223.

Leukoencephalopathy and Akinetic Mutism in a Married Couple: A Probable Association with Oriental Medicine

Affiliations
  • 1Department of Neurology, College of Medicine, The Catholic University of Korea, Seoul, Korea. neuronet@catholic.ac.kr

Abstract

BACKGROUND
Oriental medicines have been associated with severe psychiatric, neurological, and other adverse medical events. These medicines occasionally cause a typical reversible toxic encephalopathy, but most such cases are not recognized because these adverse events are complex and are associated with other systemic signs and symptoms. CASE REPORT: We describe a married couple with rapid progressive cognitive impairment and akinetic mutism after taking the same oriental medicines on the same day. Brain magnetic resonance images of the couple showed typical leukoencephalopathy in the periventricular white matter and basal ganglia regions, bilaterally.
CONCLUSIONS
The development of neurobehavioral symptoms and toxic leukoencephalopathy in both patients following the ingestion of oriental medicines is suggestive of a cause-and-effect association, although such a relationship needs to be verified.

Keyword

oriental medicine; toxic leukoencephalopathy; akinetic mutism

MeSH Terms

Akinetic Mutism
Basal Ganglia
Brain
Eating
Humans
Leukoencephalopathies
Magnetic Resonance Spectroscopy
Medicine, East Asian Traditional
Neurotoxicity Syndromes
Full Text Links
  • JCN
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
    DB Error: unknown error